This medications is an anti coagulate that is used to prevent blood clots. The predominate side effect of this medication is bleeding. If there is bleeding in the brain I guess it could make confusion worse but that could easily be determined by a MRI or CT scan.
Is this yourself or a loved one? Do they already have diagnosed dementia? Have they had a stroke? Why are they taking the Prodaxa?
My number one suggestions is to talk to the doctor about any side effects or new symptoms that you notice. If there is increased confusion then a MRI or CT scan can rule out the possibility of brain bleeds or clots in the brain.
Hope this helped...
The Following User Says Thank You to Gabriel For This Useful Post: kluik (07-13-2011)
It is my 87 year-old father that just began on dabigatran. He had a stroke about two years ago and then another major hospitalization this year after a fall. He has long standing atrial fibrillation. He was first diagnosed with dementia after the stroke and it worsens dramatically after each major medical event (e.g., flu). His doctor was having trouble regulating his INR levels and my mother, his caregiver, can't get him to the medical centre on her own to give the needed blood samples.
I know that the drug is very new so I'm curious if anyone else is experiencing increased confusion or if the clinical trials included older individuals with dementia.
My best guess is that the worsening of the dementia is because of just what you said.... each medical episode. You didn't mention which types of dementia he had but my guess is vascular. That is the type my Dad had. I can tell you from experience that each episode of A-fib, each blocked artery, each bout of flu or stomach virus, would set him back in this disease. The worst were the cardiovascular events. Anything that affected the blood flow will affect the blood flow in the brain.... and it is disruption of blood flow to the brain that is one of the causes of Vascular Dementia.
My Mom has Alzheimer's. I have also noticed a decrease in her cognition after each medical episode as well.
So from what you explained, I would bet it is not the medication but the medical episodes that is the problem. I can tell you from experience that A-fib was what caused Dad's Vascular dementia to advance so anything that can control the A-fib would be a benefit!
From all I have read bleeding is the major side effect of this medication... but it is better than the old Coumadin. Discuss the problem with his doctor but nothing I have read would lead back to this being a side effect of the medication. And it is so very important to keep the INR levels regulated. Is there somebody that could help your Mom with getting your Dad to his appointments?
It turns out that my father has a brain infection and is now undergoing treatment in hospital. Obviously we had incorrectly attributed his symptoms to the switch from coumadin to dabigatran given the timing.
I'm so sorry to hear that you have had to deal with both vascular dementia and Alzheimer's with both of your parents. I believe that my dad has mixed dementia which includes vascular dementia. He had some slight symptoms of beginning dementia prior to his stroke 2 years but he was still functioning reasonably well.
Are vascular dementia and Alzheimer's very similar in their symptoms?
kluik... the only way to learn is to ask questions So there is never a wrong question and repeats don't hurt a thing.
Dementia is a broad category that includes all types of cognitive decline. Mixed dementia is not uncommon. Sometimes they are not sure exactly what type of dementia it is.
From my experience I have found Vascular Dementia and Alzheimer's very different in the symptoms and rate of decline. Because Vascular Dementia is tied to Vascular problem it will follow whatever pattern the individual vascular system sets up. Alzheimer's will follow a more standardized pattern as described in one of the sticky sections of this forum and the progression is steady and consistent. Vascular Dementia will plateau, stay the same for a while, and then with an attack of a-fib or a stroke take a sharp decline downward. Dad was stable for years until the A-fib started. That heart fluttering, which limits the flow of blood, had a definite negative affect on his brain function. With Vascular Dementia it depends on what part of the brain is affected as to the symptoms you see. With Alzheimer's you have that pattern. Mom lost her ability to manipulate numbers (spacial thinking) early in the disease. This is typical in Alzheimer's. Dad could still subtract numbers long into his disease. Mom lost the ability to reason. Dad maintained that ability almost to the end. Dad with his vascular dementia was much more prone to delusions than Mom. Maybe that helped a little
Glad you were able to determine what the problem was with your Dad and he is being treated. I do hope he responds well to treatment!
The Following User Says Thank You to Gabriel For This Useful Post: ninamarc (07-16-2011)
Yes, it only occurred to me recently that the characteristics of Alzheimer's and other forms of dementia might differ significantly. I had always lumped them into one category.
My father was a mechanical engineer, very bright, competent, very curious by nature. The curiousity is still there and so is his inherent good nature but he lost his numbers and abstract reasoning skills a long time ago.
Turns out that the current brain infection is only part of the problem. We are waiting for additional tests and hope to have a diagnosis some time soon. He is off the dabigatran and they have not restarted the coumadin. They are now giving him fragmin.
You have been so very kind and helpful. Please know that it is very much appreciated. I wish you and your mother the very best.
Krista It's always good to know that something I have learned on this journey that I did not chose has been helpful to somebody else.
My father was in Agricultural Research. A real expert. After retirement he did international consultant work. He was also a Colonel in the Army Guard. I understand how difficult it is to watch. I watch him lose so much of who he was... but he did maintain his good nature (except in the throws of a delusion) and if anything this disease brought us closer.
I do hope they can find out what is going on with him and he will respond to treatment. Please keep me updated and know I will keep you both in my thoughts and prayers.
The following user gives a hug of support to Gabriel: kluik (07-17-2011)
There are still unsure of the correct diagnosis. A growth or tumour is the most likely hypothesis at this point although they haven't ruled out the autoimmune limbic encephalitis. He is back on the dabigatran now. Apparently he has been having small seizures so they have started him on dilantin. He is also beginning treatment with high dose steroids. His prognosis will depend upon how he responds to treatment.
Thank you again for your support,
The following user gives a hug of support to kluik: ninamarc (07-25-2011)
Yep, Dilantin is the standard treatment for seizures of unknown cause.... and they give steriods of anything they think might be inflammatory. Hopefully they will be able to come up with a definitive diagnosis soon and know what to target. Know I keep you both in my thoughts and prayers and do keep me updated
I just wanted to let you know that my father passed away suddenly yesterday afternoon. He led a very full and happy life and we will miss him dearly. Thank you again for your support and attention at this very difficult time.
I wish you the very best,
Krista, I am so very sorry for you loss. You are a wonderful attentive daughter and I am sure you will miss him. Know I will keep you in my thoughts and prayers for the comfort, please, and strength that you will need. Take the time to take care of yourself.....